Diabetes in dogs is treated with insulin, much the same way as it is in humans. But if too much or too little insulin is administered, it can be very dangerous for the animal.
What To Watch For
Diabetes causes high blood sugar levels and is signaled primarily by excessive urination, excessive drinking, increased appetite and weight loss. In cases where the diabetes is not treated promptly and allowed to progress to the point of a crisis, symptoms may include a loss of appetite, weakness, seizures, twitching, and intestinal problems (diarrhea or constipation).
Diabetic emergencies can be caused by either injecting too much or too little insulin, or not treating the diabetes in the first place. Both cases are equally dangerous for the dog and can cause coma or death. In cases where the diabetes is not treated, it can progress to diabetic ketoacidosis, a very serious condition that can cause death of your pet. Diabetic ketoacidosis can also be seen in dogs where the diabetes had been regulated and yet in which another condition has developed affecting the body’s ability to regulate the diabetes.
If signs of an insulin dosage problem are noticed, it should be treated as an extreme emergency. The following steps may provide aid to your dog until you are able to bring her to a veterinarian (which should be as quickly as possible):
- Syringe liquid glucose into the dog’s mouth. This can be in the form of corn syrup, maple syrup, honey, etc.
- If the dog is having a seizure, lift its lips and rub glucose syrup on the gums. Be careful not to get bit.
Depending on the cause of the crisis, dogs suffering from diabetic emergencies may need to be given glucose or insulin intravenously. In cases of diabetic ketoacidosis, hospitalization is required to provide insulin and electrolyte therapy. Glucose levels will be checked every one to three hours to monitor response of the treatment.
Once the emergency has passed, normal insulin treatment will resume.
Living and Management
Always make sure you have a supply of glucose, honey, or corn syrup available for emergencies. Follow your vet’s instructions for the proper schedule and dosage of insulin treatments. Keep the insulin in a fridge and before administering, make sure it has not expired. The insulin should also be rolled — never shaken — prior to administration.
Obesity has been linked to diabetes; consult with your veterinarian if weight loss can be of assistance in your dog’s case. Also, be cautious when administering steroids (i.e., prednisone), as chronic use of the drug may cause the onset of diabetes in dogs.
Copyright @ 2020 mydomain.com.